Potential Signals of Serious Risks/New Safety Information Identified by the Adverse Event Reporting System (AERS) between October – December 2009
The table below lists the names of products and potential signals of serious risks/new safety information that were identified for these products during the period October - December 2009 in the AERS database. The appearance of a drug on this list does not mean that FDA has concluded that the drug has the listed risk. It means that FDA has identified a potential safety issue, but does not mean that FDA has identified a causal relationship between the drug and the listed risk. If after further evaluation the FDA determines that the drug is associated with the risk, it may take a variety of actions including requiring changes to the labeling of the drug, requiring development of a Risk Evaluation and Mitigation Strategy (REMS), or gathering additional data to better characterize the risk.
FDA wants to emphasize that the listing of a drug and a potential safety issue on this Web site does not mean that FDA is suggesting prescribers should not prescribe the drug or that patients taking the drug should stop taking the medication. Patients who have questions about their use of the identified drug should contact their health care provider. FDA will complete its evaluation of each potential signal/new safety information and issue additional public communications as appropriate.
Potential Signals of Serious Risks/New Safety Information Identified by the Adverse Event Reporting System (AERS) October - December 2009
|Product Name: Active Ingredient (Trade) or Product Class||Potential Signal of a Serious Risk / New Safety Information||Additional Information
(as of August 1, 2013)
|5-alpha reductase inhibitors
Dutasteride, Finasteride (Avodart, Propecia, Proscar)
|Male breast cancer||
No further regulatory action is planned at this time.
The Adverse Reactions section of the labeling for Proscar was updated October 2010, to include male breast cancer.
The Adverse Reactions section of the labeling for Propecia was updated April 2011, to include male breast cancer.
The Adverse Reactions section of the labeling for Avodart was updated June 2011, to include male breast cancer.
|Clozapine (Clozaril, Fazaclo)||Hepatotoxicity||FDA is continuing to evaluate this issue to determine the need for any regulatory action.|
|Corticosteroids (depot formulations)||Serious neurologic events with epidural use.||
The Warnings and Precautions and Adverse Reactions sections of the labeling for Kenalog-10 and Kenalog-40 were updated June 2011, to include this risk.
|Ixabepilone (Ixempra Kit)||Radiation recall||
The Adverse Reactions section of the labeling was updated on May 12, 2010, to address this issue.Ixabepilone (Ixempra Kit) Labeling approved May 12, 2010 (PDF - 308KB)
|Leuprolide acetate (Lupron Depot)||Osteopenia, Thyroid gland disorder||
The Adverse Reactions section of the labeling for Lupron Depot was updated June 2011 to include osteopenia.
FDA has determined that the current labeling is adequate with regard to thyroid gland disorder and that no further regulatory action is needed at this time.
|Lopinavir and ritonavir (Kaletra)||Hepatotoxicity with post-exposure prophylaxis (PEP) regimens.||
Hepatotoxicity in uninfected patients was added to the Warnings and Precautions section of the labeling in April 2010.
|Rasburicase (Elitek)||Prolonged QT Syndrome||
FDA has determined that the current labeling is adequate and that no further regulatory action is needed at this time.